Geometry & Topology

$\mathbb{R}$–covered foliations of hyperbolic 3-manifolds

Danny Calegari

Full-text: Open access

Abstract

We produce examples of taut foliations of hyperbolic 3–manifolds which are –covered but not uniform — ie the leaf space of the universal cover is , but pairs of leaves are not contained in bounded neighborhoods of each other. This answers in the negative a conjecture of Thurston. We further show that these foliations can be chosen to be C0 close to foliations by closed surfaces. Our construction underscores the importance of the existence of transverse regulating vector fields and cone fields for –covered foliations. Finally, we discuss the effect of perturbing arbitrary –covered foliations.

Article information

Source
Geom. Topol., Volume 3, Number 1 (1999), 137-153.

Dates
Received: 1 September 1998
Revised: 9 April 1999
Accepted: 14 June 1999
First available in Project Euclid: 21 December 2017

Permanent link to this document
https://projecteuclid.org/euclid.gt/1513883142

Digital Object Identifier
doi:10.2140/gt.1999.3.137

Mathematical Reviews number (MathSciNet)
MR1695533

Zentralblatt MATH identifier
0924.57014

Subjects
Primary: 57M50: Geometric structures on low-dimensional manifolds 57R30: Foliations; geometric theory
Secondary: 53C12: Foliations (differential geometric aspects) [See also 57R30, 57R32]

Keywords
$\mathbb{R}$–covered foliations slitherings hyperbolic 3–manifolds transverse geometry

Citation

Calegari, Danny. $\mathbb{R}$–covered foliations of hyperbolic 3-manifolds. Geom. Topol. 3 (1999), no. 1, 137--153. doi:10.2140/gt.1999.3.137. https://projecteuclid.org/euclid.gt/1513883142


Export citation

References

  • D Calegari, The geometry of $\R$–covered foliations I, math.GT/9903173
  • D Cooper, D Long, Foliations of some $3$–manifolds which fiber over the circle, Proc. Amer. Math. Soc. 126 (1998) 925–931
  • S Fenley, Quasi–isometric foliations, Topology, 31 (1992) 667–676
  • S Fenley, private communication
  • C Palmeira, Open manifolds foliated by planes, Annals of Math. 107 (1978) 109–131
  • A Selberg, On discontinuous groups in higher-dimensional symmetric spaces, from: “Contributions to Function Theory”, (K Chandrasekharan editor) Tata Inst. of Fund. Research, Bombay (1960) 147–164
  • W Thurston, Three-manifolds, foliations and circles I, math.GT/9712268
  • W Thurston, Three-manifolds, foliations and circles II, preprint